loading page

Potential Multidrug Interactions in Elderly Ambulatory Patients
  • Tara Anand,
  • Brendan Wallace,
  • Herbert Chase
Tara Anand
CUMC
Author Profile
Brendan Wallace
CUMC
Author Profile
Herbert Chase
CUMC
Author Profile

Abstract

Aim. Polypharmacy may increase the prevalence of potential multidrug interactions (pMDIs), where one drug interacts with two or more other drugs, possibly amplifying the risk of a potential adverse drug event (pADE). The major goal of this study was to estimate the prevalence of amplifying pMDIs in an ambulatory cohort of older patients. Methods. Current medication lists of 22033 randomly chosen outpatients ≥50 years old were extracted from the New York Presbyterian Hospital (NYP) data warehouse. Network analysis identified patients prescribed three or more interacting drugs from their current medication lists. Potentially harmful interactions were identified from the NYP drug-drug interaction alerting system. pMDIs were considered amplifying if the interactions increased the probability of a pADE through pharmacokinetic, pharmacodynamic or conditional mechanisms. Results. pMDIs were identified in 5.1% of the medication lists; 3.4% were three-drug and 1.1% were four-drug pMDIs. The most common drugs involved were psychotropic, comprising 23.3% of the total drugs. The most common pADEs associated with the interactions were serotonin syndrome (17.2%), seizures (14.4%), prolonged QT interval (15.8%) and bleeding (14.4%). pADE amplification risk was identified in 71.8% of three-drug pMDIs when one drug interacted with two others, 97.8% when all three interacted with each other, and 93% for four-drug pMDIs. Conclusion. Our data suggest that approximately 5% of elderly ambulatory patients may be exposed to pMDIs which amplify the probability of associated adverse drug events. The recent and persistent rise in polypharmacy will likely increase the prevalence of pMDIs and potential exposure to serious adverse events.